The Pill Turns 50: Medicine That Makes You Sick

 

by Robert F. Conkling, M.D.

Recently three major health stories appeared in the Washington press in less than two weeks that were an occasion to pause and reflect.

First, the Potomac Conservancy made headlines about the contamination of rivers and drinking water in major metropolitan areas, including Washington DC. Contaminants include not only bacteria, industrial chemicals and agricultural pesticides but also potentially endocrine-active pharmaceuticals, such anti-depressants, contraceptive sex hormones, antibiotics and personal care products.
Next came the report of US Preventive Services Task Force, an independent body which studies mortality from common diseases, issuing new guidelines for mammographic screening for early detection of breast cancer. Breast Cancer remains the second highest cause of mortality of American women since it began to rise in the 1970s.

Finally, the Centers for Disease Control (CDC) reported the annual statistics for sexually transmitted diseases. In 2008 there was a record number of new cases of Chlamydia — a whopping 1.2 million new cases, a rise in the number of new cases of syphilis and an all-time record of 19 million total cases of all forms of STDs.

To connect the dots between these stories one has to ask: Could steroid–based sex hormone contraceptives be a common thread?

Hard to believe until you consider the evidence.

A pill is born 

The first sex hormone-containing pill, a synthetic steroid called Norethindrone, was developed by organic chemist Carl Djerassi in Syntex Laboratories in Mexico City. Djerassi was developing a synthetic progestin for menstrual irregularities. His product turned out to be a powerful inhibitor of ovulation, but he had not anticipated that the estrogen-with-progestin combination oral birth control pill (COCP) would have other effects upon women. Only after many years was this combination suspected as the culprit in many unexpected side-effects, including blood clots, diabetes, depression or anxious emotional states experienced by women.

That some of these side-effects can be serious is confirmed by a new report in the January 2010 edition of Obstetrics and Gynecology of conclusive evidence for significant loss of bone mineral density when a woman uses Depo-Provera (a long acting injectable form of progestin-only contraceptive) for more than two years.

Continue Reading …

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: